North Dakota, 2006

Hail in North Dakota, July 31, 2006

July 31, 2006 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$30,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 30, 2:10 PM CST, 11 hours 15 minutes earlier.

Area forecast discussion, Jul 30, 2:10 PM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT SUN JUL 30 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
THUNDER THREAT...FIRE WEATHER AND TEMPERATURES CONTINUE TO BE MAIN
FOCUS OF FORECAST. NAM SEEMED TO HAVE BEST HANDLE ON PRECIP AND
WINDS IN THE SHORT TERM...SO HAVE FOLLOWED FOR THE FIRST 24 TO 36
HOURS. THEN USED GFS THROUGH WEDNESDAY.

WILL CONTINUE THE HEAT ADVISORY THIS EVENING...WILL MAKE A LAST
MINUTE DECISION ON A RED FLAG WARNING ALONG THE SD BORDER. A FEW
LOCATIONS STARTING TO MIX OUT WITH FALLING DEW POINTS AND GUSTY
WINDS.

GOOD LOW LEVEL MOISTURE WITH A COLD FRONT TO BREAK THE CAP AND
PROVIDE LIFT...SHOULD GIVE A CHANCE FOR THUNDERSTORMS TONIGHT AND
INTO MONDAY MORNING. SOME COULD BE SEVERE. EXPECT GUSTY NORTHWEST
WINDS ON MONDAY...BUT BELIEVE RH VALUES WILL STAY HIGH ENOUGH SO
THAT RED FLAG NOT NEEDED.

COLD FRONT SHOULD SWEEP INSTABILITY THREAT SOUTH AND EAST OF AREA
FOR MONDAY NIGHT AND TUESDAY MORNING. SO HAVE REMOVED PRECIP CHANCES
FOR THOSE PERIODS. HOWEVER...UPPER LEVEL SHORT WAVE TROUGH AND
RETURN FLOW OF MOISTURE WILL BRING A CHANCE FOR THUNDERSTORMS FOR
TUESDAY AFTERNOON AND EVENING. WILL KEEP WEDNESDAY DRY. EXPECT HIGHS
TUESDAY AND WEDNESDAY TO BE MAINLY IN THE 80S.

.LONG TERM...
THE MID LEVEL RIDGE BREAKDOWN AND QUASI ZONAL FLOW THAT SETS UP MID
WEEK HOLDS INTO THE WEEKEND. KINKS IN THE FLOW ARE STILL FORECAST TO
TRAVERSE IT WITH TIMING AND INTENSITIES A PROBLEM. WHAT LOOKED LIKE
THE BEST CHANCE OF DEEP MOIST CONVECTION...THURSDAY NIGHT...IS NOW
NOT LOOKING SO PROMISING. BETTER CHANCE HAS SHIFTED TO SUNDAY.
CONFIDENCE IN TIMING IS LOW AND SUBSEQUENTLY THE BEST FORECAST IS
ONE THAT MAINTAINS A DEGREE OF CONTINUITY FOR NATIONAL WEATHER
SERVICE CUSTOMERS AND PARTNERS. UNDER THIS MID LEVEL FLOW PATTERN
ABOUT THE ONLY HIGH CONFIDENCE AREA IS TEMPERATURE...LIKELY IN THE
80S FOR HIGHS AND 50S FOR LOWS.

GUIDANCE INDICATES THAT AUGUST WILL OFFER NO WIDESPREAD OR LONG
LASTING RELIEF FROM THE ONGOING DRY SUMMER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ034-
NDZ035-NDZ036-NDZ037-NDZ041-NDZ042-NDZ044-NDZ045-NDZ046-NDZ047-
NDZ048-NDZ050-NDZ051.

RED FLAG WARNING ALONG THE SOUTH DAKOTA BORDER UNTIL 9 PM CDT...
8 PM MDT...THIS EVENING.

&&

JF/JPM
Hazardous weather outlook, Jul 30, 2:51 PM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT SUN JUL 30 2006

NDZ034>037-312100-
MORTON-BURLEIGH-KIDDER-STUTSMAN-
351 PM CDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT ADVISORY REMAINS IN EFFECT THIS EVENING WITH TEMPERATURES BETWEEN
100 AND 110. THERE IS A SMALL CHANCE FOR SEVERE THUNDERSTORMS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ001>005-009>013-017>023-025-031>033-312100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-
351 PM CDT SUN JUL 30 2006 /251 PM MDT SUN JUL 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SMALL CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ040>048-050-051-312100-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
351 PM CDT SUN JUL 30 2006 /251 PM MDT SUN JUL 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RED FLAG WARNING IN EFFECT THIS EVENING. HOT TEMPERATURES...GUSTY
WINDS AND LOW HUMIDITIES WILL CAUSE A SIGNIFICANT WILDFIRE THREAT.
A HEAT ADVISORY IS ALSO IN EFFECT THROUGH THIS EVENING. THERE IS
A SMALL CHANCE FOR SEVERE THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JF

In the hours before

Local storm report, Jul 30, 8:36 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM CDT SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             6 WSW PICK CITY         47.48N 101.58W
07/30/2006  E0.75 INCH       MERCER             ND   TRAINED SPOTTER

            ENDED 915 PM CDT

&&

KWELK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williams

When
July 31, 1:25 AM CST to 1:55 AM CST
Where
Williams County, 20 mi W of Ray
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
48.350, -103.600

Spotters indicated that the most intense part of the hail swath from this storm began around 20 miles west of Ray, just to the south of Blacktail Dam, and was around 1 mile wide as it extended to approximately 2 miles north of Ray. The hail was accompanied by damaging thunderstorm winds in excess of 60 mph, which broke out windows and resulted in 100 percent crop loss in the hardest hit areas. Quarter size hail was also reported in the town of Ray, and was also accompanied by strong thunderstorm winds. This was part of the same storm which resulted in damage to the west and north of Ray.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522577.